TERRE HAUTE, Ind. (WTHI)-Synthetic weed is a new concern facing the nation. The medical community is on high alert.
The drug is something the state has little information on, but the symptoms are troubling.
Synthetic weed or “fake weed” has grabbed major attention from health departments and physicians across the nation.
Now, the cannabis product has forensic pathologists on high alert too.
Dr. Roland Kohr, director of laboratories at Regional Hospital, says so far there have been 94 cases of severe bleeding associated with synthetic weed. Local health departments have reported three deaths in Illinois.
“People that manufacture these things keep changing their formulas,” Kohr said. “People keep looking for a more impressive high all the time. They don’t realize the potential danger these products have.”
Health experts say laced marijuana can cause severe symptoms such as bleeding out of the nose, gums, and in urine.
Kohr is in charge of the blood bank at Regional Hospital. He says they are having a problem treating these blood loss symptoms.
“Doing the testing to see if this is the root of the problem is going to be a major expense on top of every other thing we are doing for drug testing,” Kohr said.
He says they treat patients with plasma.
Kohr says the recent increase of people dealing with blood loss symptoms brings concerns. He says laboratories do not have enough resources to keep up.
He says the future is unknown.
“People have addictive personalities,” Kohr said. “Until people realize that drugs have dangers, we are going to have a problem.”
If you have severe bleeding, you should call 911 or have someone take you to the hospital immediately.